Loss of libido
January 9, 2012 12:07 PM   Subscribe

I'm 67, male, and have a very low libido, which comes as a surprise after having a very high one all my life until three years ago. I'd like to be more interested in sex since I still love women - any thoughts on a way to turbo-charge my lagging desire? (Viagra, of course, relies on desire to activate its useful effect)
posted by nickji to Human Relations (9 answers total)

 
If you used to have a strong sex drive until just a few years ago and now it's very low I would seriously suggest seeing a doctor. Either of the physical or the mental variety. There are all sorts of reasons this could be and I'd bet dollars to donuts that it's a health related issue.
posted by FlamingBore at 12:16 PM on January 9, 2012


I am younger than you, but I have taken Viagra recreationally. It's often mentioned that its effects are purely physical, but I have to say that in my experience a hard-on is a kind of self-fulfilling prophecy. When I get an erection for non-sexual reasons (waking up, sitting on a train) it makes me feel horny anyway. When I took Viagra, I'd get hard for hardly any reason at all and then feel desire to do something about it. So don't rule it out - you may be surprised.
posted by cincinnatus c at 12:17 PM on January 9, 2012 [1 favorite]


Have you had your testosterone levels checked by your doctor? Is your prostate running on all cylinders? If it's possible to do that, I'd start there. It's not unusual for men over 60 to have something go awry with their testosterone levels, and sometimes that's because of some unhappiness in the prostate and other times it's because of some other endocrinological issue (low levels of precursor hormones, for instance).
posted by Sidhedevil at 12:26 PM on January 9, 2012 [3 favorites]


Things you can do. Don't smoke, don't drink much alcohol. Keep your weight in recommended BMI range. Work out with weights and cardio, preferably running. Do some yoga-style stretching.
posted by londongeezer at 12:30 PM on January 9, 2012


Endocrinologist testing of testosterone and thyroid function. . You're not on any SSRIs or other meds are you?
posted by stormpooper at 12:39 PM on January 9, 2012


Seconding stormpooper on meds. Blood pressure meds and statins (for cholesterol) can also be a culprit.
posted by The Deej at 12:48 PM on January 9, 2012


Yes, do have your testosterone tested, and discuss with your MD any hypertension meds you may be taking, and if you're taking finasteride or propecia for the prostate or hair growth or anything else, talk to your doc about that, too, as these meds have recently been shown to damage libido. These and/or a combo of them can really trash your sex life. VOE here.
posted by fivesavagepalms at 1:10 PM on January 9, 2012


You haven't mentioned and discussions about this with your doctor, that is really the place to start. Your physician will be able to figure out likely causes having access to your full medical history as well as you right in front of them to experiment with. All we can do is give you uninformed speculation.
posted by Blasdelb at 3:06 PM on January 9, 2012


Response by poster: Thanks everyone - useful advice.
posted by nickji at 9:50 PM on January 9, 2012


« Older The 5,000 Foot Bookshelf - Curated lists and...   |   Help me put the hop back in my bunny slippers Newer »
This thread is closed to new comments.